Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

What are antidepressants' long-term effects?

Asked by Sandra Connell, London, Ontario, Canada

Open quote
Close quote

What are the effects on your of health using antidepressants for 20 or so years?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Sandra, I had already decided to answer your question this week when early this morning I saw a new study suggesting that serotonergic antidepressants may increase the risk of developing cataracts by 15 percent. How timely, in a bad sort of way, for the central message I wanted to leave you with, which is this: We don't fully know the answer to your question yet.

It might seem strange that we don't have more information about the long-term effects of antidepressants, given the millions upon millions of people around the world who have taken, who are taking, and who will take these medications. But humans can know only those things they've looked at, and the truth is that very few long-term studies have been done on antidepressants.

In the absence of long-term studies, we are left with data like the cataract findings that come not from a study per se, but rather from examining the health records of many thousands of people on antidepressants and looking to see which conditions are more common in these people than in folks not on antidepressants. If you think about it for a moment, you can see the weakness with this sort of approach.

The main weakness is this: People take antidepressants because they are already "different." Usually they have depression or some related psychiatric condition. As we are increasingly learning, these conditions are not "health neutral." Indeed, we now know that depression is a risk factor for later developing a host of medical conditions, including heart disease, stroke, diabetes, cancer and dementia. So maybe depressed people not on antidepressants would be as likely, or maybe even more likely, than depressed people on antidepressants to develop cataracts. In this case, the blame would lie with the underlying mood disorder, but antidepressants "take the fall" by being associated with depression.

To really know whether antidepressants have long-term health risks, one would have to do a very, very large study in which 50 percent of the subjects were randomized to receive an antidepressant and the other 50 percent were randomized to take a placebo pill. The subjects would have to stay on these medications for at least several decades. Can you see why we have so little strong data? As it turns out, even keeping people on antidepressants nonstop for two years is nearly impossible, based on several studies that have tried to accomplish this. Lots of people quit when they feel better, and others quit because they don't feel better. And asking people to stay on a placebo for years on end poses significant ethical problems.

So having said all this, let me give you my (I hope) informed opinion regarding your question. Given the millions of people who have taken antidepressants for many years, I think it is unlikely that very large health risks will one day come to light, for the simple reason that such a large effect would have already been recognized. As far as we can tell, in general, antidepressants don't increase the risk for any of the major modern killers (i.e. heart disease, cancer, dementia). Similarly, with the exception of slightly increasing the risk for suicidal thinking and gesturing, it does not appear that antidepressants do long-term damage in children and teenagers, and indeed, the best longer-term studies suggest that they help depressed teens really improve their lives.

If we don't have definitive knowledge of all the long-term risks of antidepressants, I think it is now fair to say that we do have a definitive understanding of the fact that depression is a killer. I've written about this before and won't elaborate here. The point is that whatever risks antidepressants may eventually be shown to have that we don't currently understand must be balanced against the ravages inflicted upon life and limb by depression.

Let me make a final point. The word antidepressant covers a wide range of medications that have very different mechanisms of action and very different side effect and risk profiles. I am suggesting that the basic antidepressant activities of these drugs do not appear to pose a serious health risk. But certain antidepressants do have side effects that can be problematic. Certain antidepressants -- especially older ones -- cause weight gain. When this happens, a person is at increased risk for a whole range of health problems. An old class of antidepressants called tricyclics can make people lightheaded when they stand up (technically called orthostasis). Studies show that elderly people taking tricyclics are at increased risk of hip fractures from falling, which in turn is associated with an increased risk of dying.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.